Tennessee, 2012Flash Flood and Hail in Tennessee, August 3, 2012
August 3, 2012 · NWS MRX · 8 events in 3 counties and zones
A front tracked into the area triggering thunderstorms during the afternoon hours on the 3rd. A few of the storms produced damaging thunderstorm wind and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked into the area triggering thunderstorms during the afternoon hours on the 3rd. A few of the storms produced damaging thunderstorm wind and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 12:53 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 3, 12:53 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT FRI AUG 3 2012
.AVIATION...MVFR CONDITIONS AND A FEW THUNDERSTORMS EARLY IN THE
PERIOD AS THE REMNANTS OF THUNDERSTORM COMPLEX TRACKS THROUGH THE
TAF SITES. BUT MORE THUNDERSTORM ACTIVITY SHOULD DEVELOP DURING THE
AFTERNOON. BRIEF MVFR OR LOWER IS A POSSIBLE IF TSRA PASS DIRECTLY
ACROSS A TAF SITE. PATCHY FOG POSSIBLE TONIGHT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GH
Hazardous weather outlook, Aug 3, 3:25 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EDT FRI AUG 3 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL
KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND
AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH
CAROLINA BY THIS AFTERNOON.
A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE...
WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER...
HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1
INCH PER HOUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED
THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND
PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL
RAINS.
FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED
MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE
VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE
STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND
HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
TG
In the hours before
Special weather statement, Aug 3, 1:22 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI AUG 3 2012
TNZ040>043-031900-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
222 PM EDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
300 PM EDT...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARROTTSVILLE...OR 11 MILES
EAST OF NEWPORT...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE...
TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY.
17
Event by event
6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- August 3, 1:50 PM EST to 1:55 PM EST
- Where
- Greene County, Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -82.830
A trained spotter reported a couple of trees and large limbs downed by thunderstorm wind in Greeneville.
Hail, Greene
- When
- August 3, 2:10 PM EST to 2:12 PM EST
- Where
- Greene County, Mosheim
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.200, -82.950
Emergency management personnel reported thunderstorms produced quarter-size hail in Mosheim.
Thunderstorm Wind, Greene
- When
- August 3, 2:10 PM EST to 2:15 PM EST
- Where
- Greene County, 3 mi N of Greeneville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.213, -82.830
A trained spotter reported 2 barns were destroyed by thunderstorm wind 3 miles north of Greeneville.
Thunderstorm Wind, Greene
- When
- August 3, 2:20 PM EST to 2:30 PM EST
- Where
- Greene County, Baileyton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.330, -82.830
Emergency manager personnel reported trees and powerline downed by thunderstorm wind near Baileyton.
Thunderstorm Wind, Greene
- When
- August 3, 2:28 PM EST to 2:35 PM EST
- Where
- Greene County, Chuckey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.220, -82.680
Law enforcement personnel reported several trees downed by thunderstorm wind in Chucky.
Thunderstorm Wind, Greene
- When
- August 3, 2:45 PM EST to 2:50 PM EST
- Where
- Greene County, Caney Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.050, -82.980
Law enforcement personnel reported several trees downed by thunderstorm wind in Caney Branch.
Thunderstorm Wind, Sullivan
- When
- August 3, 4:10 PM EST to 4:15 PM EST
- Where
- Sullivan County, Blountville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -82.330
A trained spotter reported a couple of large trees downed by thunderstorm wind in Blountville.
Flash Flood, Unicoi
- When
- August 3, 4:45 PM EST to 5:45 PM EST
- Where
- Unicoi County, 1.5 mi ENE of Erwin to 1 mi S of Erwin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.158, -82.395
Nearby gauge reported 2.38 inches of rain in 30 to 45 minutes. High water was observed near Erwin Town Hall, where sandbagging occurred outside, while 6 to 8 inches of water came up into the basement from the sewer lines. Flooding also occurred in the Old Farm subdivision, in areas along 7th Street, on Rex Lewis Road, and on Zane Whitson Drive. City officials said water rushed through town as fast as it could. Water got inside two police cruisers. A few downtown businesses received flood damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
- Damaging Winds in South Carolina, August 3, 2012$32,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401802, 401803, 401804, 401805, 401806, 401807, 401808, 407979.